Oklahoma, 2013

Damaging Winds in Oklahoma, June 3 to 4, 2013

June 3 to 4, 2013 · NWS OUN · 5 events in 5 counties and zones

A complex of thunderstorms initiated over southwest Kansas during the late afternoon, then quickly took on linear structure as it progressed southeastward into Oklahoma. Several reports of severe wind gusts were received in northwest Oklahoma during the mid-late evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A complex of thunderstorms initiated over southwest Kansas during the late afternoon, then quickly took on linear structure as it progressed southeastward into Oklahoma. Several reports of severe wind gusts were received in northwest Oklahoma during the mid-late evening hours. The complex continued southeastward overnight, with additional isolated severe wind reports in central and south-central Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 3, 5:14 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 3, 5:14 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
614 PM CDT MON JUN 3 2013

.AVIATION...
SMALL CLUSTER OF SHOWERS AND STORMS IN SOUTHWEST KANSAS
AND THE OKLAHOMA PANHANDLE SHOULD MOVE ACROSS NORTHWEST
OKLAHOMA BETWEEN ~00Z-004Z. STORMS SHOULD MAINLY MOVE
SOUTHEAST THIS EVENING WITH BETTER INSTABILITY AXIS ACROSS
TEXAS PANHANDLE AND WESTERN OK. WAVE MOVING ACROSS THE SOUTHERN
ROCKIES MAY AID IN DEVELOPMENT OF ANOTHER AREA OF STORMS
OVERNIGHT. WILL MENTION TSRA AT MOST TERMINAL SITES DURING
THE FIRST 12 HRS.

&&

.PREV DISCUSSION... /ISSUED 407 PM CDT MON JUN 3 2013/

SHORT TERM...TONIGHT THROUGH WEDNESDAY.
THE NEXT FEW DAYS WILL BRING CHANCES FOR STORMS AS A SERIES OF
SHORTWAVE TROUGHS MAKE THEIR WAY THROUGH OUR WEAK RIDGE. THERE
WILL BE ENOUGH INSTABILITY AND WIND SHEAR FOR SOME OF THESE STORMS
TO BECOME SEVERE. TONIGHT...THE GREATEST CHANCES FOR STORMS WILL
BE IN WESTERN OKLAHOMA. TUESDAY AND WEDNESDAY THESE CHANCES WILL
SPREAD TO THE REST OF THE REGION.

AS WE MOVE INTO WEDNESDAY AND THURSDAY MORNING...THE THREAT OF
FLASH FLOODING WILL INCREASE. LOCATION IS STILL UNCERTAIN...BUT A
FLASH FLOOD WATCH WILL LIKELY BE NEEDED IN FUTURE FORECASTS.

TEMPERATURES WILL CONTINUE ALONG A SLIGHT WARMING TREND UNTIL A
COLD FRONT COMES THROUGH ON WEDNESDAY DROPPING TEMPERATURES BELOW
NORMAL.

LONG TERM...THURSDAY THROUGH MONDAY.
WILL BEGIN THE MEDIUM RANGE PERIOD WITH WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY. A SLOW MOVING COLD FRONT WILL CONTINUE TO
TRANSLATE SEWD AS AN UPPER WAVE MOVES INTO THE SOUTHEAST U.S.
MOIST TRANSPORT UP AND OVER THIS BOUNDARY MAY LEAD TO HEAVY
RAINFALL POTENTIAL EARLY THURSDAY...PARTICULARLY FOR LOCATIONS
SOUTH OF THE INTERSTATE 40 CORRIDOR. FLASH FLOODING MAY CONTINUE
TO BE A THREAT DURING THIS TIME AS PERSISTENT HEAVY RAINFALL IS
EXPECTED IN A FEW LOCATIONS. THE FRONT WILL CLEAR THE AREA BY
FRIDAY...ALLOWING FOR DRIER MORE STABLE AIR TO MOVE INTO OKLAHOMA
AND NORTH TEXAS. THIS SHOULD PREVENT MUCH IN THE WAY OF SHOWER AND
THUNDERSTORM ACTIVITY. THIS RESPITE WILL BE SHORT
LIVED...HOWEVER...AS SFC RIDGING MOVES EAST AND AN UPPER IMPULSE
SURGES THROUGH THE AREA. THIS WILL BRING SHOWER AND THUNDERSTORM
CHANCES INTO WESTERN OKLAHOMA AND WESTERN NORTH TEXAS AS EARLY AS
SATURDAY MORNING. WILL KEEP CHANCE POPS INTO SUNDAY AS LONG RANGE
MODELS CONTINUE TO DEPICT AN ACTIVE LATE SPRING RAINFALL PATTERN.
AS FOR TEMPERATURES...EXPECT SEASONABLY WARM WEATHER OVER AREAS
WHERE APPRECIABLE RAIN HAS FALLEN...GENERALLY IN THE 70S AND 80S.
FARTHER SOUTH...IN DROUGHT STRICKEN SOUTHWEST OKLAHOMA AND WESTERN
NORTH TEXAS...ARID EARTH WILL CONTRIBUTE TO MUCH WARMER AFTERNOON
TEMPERATURES...WHERE LOW TO MID 90S WILL BE COMMON. ONE BIT OF
GOOD NEWS...THE OVERALL THREAT OF ORGANIZED OR WIDESPREAD SEVERE
WEATHER LOOKS TO REMAIN LOW THROUGH THE EXTENDED PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  65  87  68  86 /  40  20  50  50
HOBART OK         66  94  69  87 /  40  20  40  40
WICHITA FALLS TX  69  96  70  94 /  20  20  30  30
GAGE OK           64  91  65  78 /  60  30  50  50
PONCA CITY OK     66  84  67  80 /  40  30  50  50
DURANT OK         65  89  70  90 /  10  20  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jun 3, 4:00 PM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 PM CDT MON JUN 3 2013

OKZ004>048-050>052-TXZ083>090-041200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
500 PM CDT MON JUN 3 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING AND OVERNIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF WESTERN
OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS. THUNDERSTORMS ARE EXPECTED
TO DEVELOP FROM FAR NORTHWEST OKLAHOMA DOWN TO WEST CENTRAL OKLAHOMA...
SOUTHWEST OKLAHOMA...AND EVENTUALLY WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK IS ALONG AND WEST OF A LINE FROM CHEROKEE AND HINTON...
SOUTHWARD TO LAWTON AND SEYMOUR TEXAS.

IMPACTS...
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE
OF GOLF BALLS...WIND GUSTS TO 70 MPH...AND HEAVY RAINFALL RESULTING
IN LOCALIZED FLOODING...

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE BETWEEN 6 PM AND 11 PM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS SHOULD PREPARE
FOR SEVERE WEATHER OPERATIONS LAT THIS AFTERNOON INTO THIS EVENING.

DISCUSSION...
THUNDERSTORMS HAVE DEVELOPED LATE THIS AFTERNOON ACROSS PORTIONS
OF SOUTHWEST KANSAS AND THE OKLAHOMA PANHANDLE. THIS ACTIVITY IS
EXPECTED TO EXPAND EAST SOUTHEAST...MOVING INTO FAR NORTHWEST OKLAHOMA
BY AS EARLY AS 6 PM. RELATIVELY LARGE TEMPERATURE DEWPOINT SPREADS
WILL LIKELY RESULT IN DAMAGING WIND GUSTS WITH THE STRONGEST STORMS.
LARGE HAIL WILL ALSO BE A CONCERN WITH STRONGER STORM CORES. A
SOUTHEAST MOVING THUNDERSTORM COMPLEX IS LIKELY TO DEVELOP...WITH
A HAIL AND DAMAGING WIND THREAT WELL INTO THE NIGHT. THE THREAT FOR
SEVERE WINDS AND HAIL SHOULD GENERALLY SUBSIDE BY 11 PM...THOUGH STORMS
MAY PERSIST WELL AFTER THAT TIMEFRAME.

PROBABILITY TABLE...
VALID THROUGH 700 PM CDT TUESDAY JUN 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

HEAVY RAINFALL LEADING TO FLOODING WILL BE A CONCERN TONIGHT...
ESPECIALLY IN THOSE AREAS THAT HAVE RECEIVED 4 INCHES OF
RAINFALL OR MORE OVER THE LAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL REMAIN POSSIBLE INTO THE WEEKEND ACROSS PARTS OF
OKLAHOMA AND WESTERN NORTH TEXAS. THE BEST CHANCE AND MOST WIDESPREAD
STORMS WILL LIKELY BE WEDNESDAY. SEVERE STORMS WILL BE POSSIBLE ACROSS
PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS TUESDAY AND WEDNESDAY. LARGE
HAIL AND STRONG WINDS WILL BE THE MAIN CONCERNS. ALTHOUGH A TORNADO OR
TWO MAY ALSO OCCUR...THE OVERALL TORNADO THREAT WILL BE LOW.

OTHER HAZARDOUS WEATHER... HEAVY RAINFALL AND LOCALIZED FLOODING
POTENTIAL IS HIGHEST WEDNESDAY AND EARLY THURSDAY IN CENTRAL AND
SOUTHERN OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
TUESDAY.

MAXWELL/AUSTIN

In the hours before

Special weather statement, Jun 3, 4:29 PM CST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
529 PM CDT MON JUN 3 2013

OKZ004-005-009-010-032315-
WOODWARD OK-HARPER OK-WOODS OK-ELLIS OK-
529 PM CDT MON JUN 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR WOODWARD...HARPER...CENTRAL WOODS
AND CENTRAL ELLIS COUNTIES UNTIL 615 PM CDT...

AT 523 PM CDT...SCATTERED STRONG THUNDERSTORMS WERE LOCATED ACROSS
SOUTHWEST KANSAS AND THE OKLAHOMA PANHANDLE.  THE STORMS WERE MOVING
EAST AROUND 30 TO 35 MPH.  LOCATIONS FROM BUFFALO TO WOODWARD TO
ARNETT MAY SEE STORMS BY 630 TO 7 PM.  STRONG WIND GUSTS AND HAIL
WILL BE POSSIBLE.

HAZARDS INCLUDE...

LAT...LON 3700 9895 3621 9897 3610 9999 3700 10000
TIME...MOT...LOC 2223Z 268DEG 29KT 3721 10023
Special weather statement, Jun 3, 5:23 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
623 PM CDT MON JUN 3 2013

OKZ004-005-009-010-040000-
WOODWARD OK-HARPER OK-WOODS OK-ELLIS OK-
623 PM CDT MON JUN 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WOODWARD...HARPER...
NORTHWESTERN WOODS AND CENTRAL ELLIS COUNTIES UNTIL 700 PM CDT...

AT 620 PM CDT...STRONG TO SEVERE THUNDERSTORMS WERE LOCATED NEAR
LIBERAL...KANSAS AND GUYMON OKLAHOMA  THE STORMS WERE MOVING EAST AT
40 MPH.  THESE STORMS MAY REACH NORTHWEST OKLAHOMA AFTER 7 PM.

LAT...LON 3700 9937 3700 9934 3636 9909 3604 10000
      3700 9999
TIME...MOT...LOC 2319Z 269DEG 36KT 3706 10083
Special weather statement, Jun 3, 6:02 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
702 PM CDT MON JUN 3 2013

OKZ004-005-009-010-040045-
WOODWARD OK-HARPER OK-WOODS OK-ELLIS OK-
702 PM CDT MON JUN 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WOODWARD...HARPER...
NORTHWESTERN WOODS AND NORTHERN ELLIS COUNTIES UNTIL 745 PM CDT...

AT 657 PM CDT...STRONG TO SEVERE THUNDERSTORMS WERE LOCATED NEAR
BEAVER OKLAHOMA...MOVING EAST AT 35 MPH.  THE STORMS ACROSS
SOUTHWEST KANSAS AND THE OKLAHOMA PANHANDLE SHOULD MOVE INTO
FAR NORTHWEST OKLAHOMA BETWEEN 730 AND 8 PM.

LAT...LON 3700 9932 3639 9929 3624 9999 3700 10000
TIME...MOT...LOC 2357Z 271DEG 29KT 3705 10057
Special weather statement, Jun 3, 7:29 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
829 PM CDT MON JUN 3 2013

OKZ004-005-040200-
HARPER OK-WOODS OK-
829 PM CDT MON JUN 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR HARPER AND NORTHWESTERN WOODS
COUNTIES UNTIL 900 PM CDT...

AT 825 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ROSSTON...
MOVING EAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 55 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3700 9926 3683 9927 3676 9930 3660 9930
      3660 10001 3700 10000
TIME...MOT...LOC 0125Z 277DEG 21KT 3685 9994

The radar

The Dodge City radar (KDDC), 127 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harper

When
June 3, 8:00 PM CST
Where
Harper County, 8.33 mi SW of Laverne
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.620, -100.000

Public estimated a gust to 60 mph.

Thunderstorm Wind, Ellis

When
June 3, 8:27 PM CST
Where
Ellis County, (Gag)gage Airport
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
36.300, -99.780

Gage ASOS measured a gust to 76 mph at 8:27pm LST. Also measured a gust to 62 mph at 8:22pm LST.

Thunderstorm Wind, Woodward

When
June 3, 8:40 PM CST
Where
Woodward County, Woodward
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.430, -99.390

Trees of 10-12 inch diameter were blown down.

Thunderstorm Wind, Logan

When
June 4, 2:15 AM CST
Where
Logan County, 3.93 mi SE of Guthrie
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.840, -97.370

Trained spotter estimated a gust to 60 mph.

Thunderstorm Wind, Stephens

When
June 4, 5:00 AM CST
Where
Stephens County, 6.64 mi SW of Lake Fuqua Dam
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -97.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458346, 458348, 458345, 458350, 458351.